Q:

What are the side effects of taking too much vitamin D?

A:

Quick Answer

The side effects of excessive vitamin D levels in children mirror overdose symptoms of adults, and include: kidney stones, nausea, constipation and confusion. Toxic levels of vitamin D in the bloodstream typically arise from taking supplements, rather than food consumption or sun exposure. Despite occurring infrequently, having high levels of vitamin D presents potentially serious medical situations.

Continue Reading
What are the side effects of taking too much vitamin D?
Credit: AndreyPopov iStock / Getty Images Plus Getty Images

Full Answer

Vitamin D toxicity arises from accumulating calcium in the bloodstream, which usually happens gradually over longer periods of time. The body cannot rid itself of the excess calcium, causing problems. Human bodies typically absorb and process vitamin D from food and sun more easily than the minerals from supplements, making supplements more likely to cause problems.

Medical experts argue over the safety limit of vitamin D supplement intake. However, most concede that adults can safely take approximately 4,000 IU/daily or even up to 10,000, according to WebMD. That number reduces to 3,000 IU/day for children between the ages of 4 and 8; 2,500 IU/day for children aged 1 to 3; 1,500 IU/day for infants aged 6 to 12 months, and 1,000 IU/day for infants less than 6 months old.

Symptoms of overdose range from transient symptoms, such as nausea, vomiting and weakness, to life-threatening heart abnormalities and kidney problems. Those experiencing symptoms of toxicity should consult their physicians; treatment includes stopping vitamin D supplements, receiving intravenous fluids and taking medications.

Learn more about Side Effects

Related Questions

Explore